Methotrexate induced erythema multiforme: a case report of accidental overdose

Authors

DOI:

https://doi.org/10.30968/rbfhss.2021.123.0642

Abstract

Methotrexate is the first-line treatment for rheumatoid arthritis (RA) and can be used in patients with systemic lupus erythematosus (SLE) with poor symptom control. In addition to reducing disease symptoms, methotrexate can cause a series of side effects, including erythema multiforme, which can affect oral mucosa and cause painful ulcerations. This article presents a case of a 39-year-old patient with an unconfirmed diagnosis of SLE that received a prescription of 10 capsules of methotrexate (2.5 mg) to be used orally once a week. However, the patient misunderstood the prescription and ingested the prescribed monthly dose in one week. She was hospitalized with multiple intraoral and extraoral lesions, intense pain and dysphagia. In addition to that, she could not take oral antibiotics and had difficulty ingesting solid food. During hospitalization, the patient was treated with topical medications and laser therapy for pain and other symptoms and was released after 9 days to continue outpatient treatment. This case report shows the importance of good communication between health care professional and patient, especially regarding the understanding of the drug prescription.

Downloads

Download data is not yet available.

Published

2021-08-09

How to Cite

1.
CRUZ AC, FIDELIS YP, VIEIRA LS, FIGUEIREDO PT, DUARTE DB, LIA EN. Methotrexate induced erythema multiforme: a case report of accidental overdose. Rev Bras Farm Hosp Serv Saude [Internet]. 2021Aug.9 [cited 2021Sep.23];12(3):642. Available from: https://rbfhss.org.br/sbrafh/article/view/642

Issue

Section

ARTICLES